Facebook Twitter

WE NEVER OUTGROW PREVENTIVE MEDICINE

SHARE WE NEVER OUTGROW PREVENTIVE MEDICINE

DEAR DR. DONOHUE: I am 65. X-rays recently showed calcified aorta. Is this the kind of thing that could be helped by going on a low-fat diet? Or is something like this beyond help or change? - Mrs. B.J.

ANSWER: You are far from being the only 65-year-old with calcification of the aorta. Some calcification of fat and cholesterol in the lining of this heavy-duty vessel is practically a universal occurrence.The cholesterol story, which is told and retold to the point of nausea, applies here. Cholesterol contributes to artery hardening along with high blood pressure and cigarette smoking, all factors under our control. Prevention never is out of style. If you go on a low-fat, low-cholesterol diet, if you keep your pressure under control, stop smoking if you do, and exercise to your ability, you can help things. You probably won't alter the degree of calcification that has occurred, but you can at least maintain the status quo. You can live a long active life with your problem if you begin a prevention program.

Another point: If the aorta is calcified, probably other arteries are as well, and helping the one helps the others.

DEAR DR. DONOHUE: Does dieting cause gallstones? - Mrs. K.R.

ANSWER: There is evidence that severe diets or fasting can lead to stone formation. The exact reason for this is unclear. Many imponderables are involved.

People who are considerably heavier than the charts say they should be are already prime candidates for stones. For example, obesity and high cholesterol levels usually go hand in hand, and most stones are made up of cholesterol crystals. Finally, fasting may somehow interfere with the chemistry of bile storage in the gall bladder, making stones form more easily. This is discussed in greater detail in my new report on gallstones and treatments. To order, write to Dr. Donohue/No. 40, Box 19660, Irvine CA 92713-0660. Please enclose $2 and a long, stamped, self-addressed envelope.

DEAR DR. DONOHUE: I have been diagnosed as having sick sinus syndrome. My heartbeat is fast sometimes. I am taking the drug, digoxin, for it. What about the future? - N.A.T.

ANSWER: The sinus referred to here is a specialized heart node that directs beating rhythm. When signals get mixed up the person's heart speeds up. Digoxin stops the speeding-up episodes.

For some, such control medicines work fine. If you happen to sense a dizziness from any future episodes, as commonly happens, then you have to check with the doctor. You may need a battery powered sinus, that is a manmade pacemaker.

DEAR DR. DONOHUE: I have been taking Inderal for years. My doctor wants to switch me to Tenormin. I am concerned about the switching procedure. Will I have to taper off the Inderal before starting the Tenormin? Or can I stop the Inderal cold turkey? - J.C.

ANSWER: In this particular case, you can make the switch from Inderal without going through a period of gradually lowering its dosage first. You can stop the Inderal one day and begin the Tenormin the next.

In other circumstances, abruptly stopping Inderal can cause angina attacks. It is one of the beta blocker drugs, whose action is to slow the heart. When you stop them suddenly, the heart speeds up and that can cause angina attacks. This wont' happen to you, since Tenormin is another beta blocker drug. It does the same thing the Inderal does.

-Dr. Donohue welcomes reader mail but regrets that, due to the tremendous volume received daily, he is unable to answer individual letters. Readers' questions are incorporated in his column whenever possible.

(C) 1990 North American Syndicate, Inc.